Louisiana, 2011

Damaging Winds in Louisiana, April 4, 2011

April 4, 2011 · NWS LCH · 18 events in 8 counties and zones

An extensive squall line of severe thunderstorms affecting much of the eastern United States on April 4. The southwestern extent of this squall line brought damaging winds to much of southwest Louisiana during the afternoon hours.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$64,000
Crop damage
None recorded
Events
18

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LCH wrote it up.

An extensive squall line of severe thunderstorms affecting much of the eastern United States on April 4. The southwestern extent of this squall line brought damaging winds to much of southwest Louisiana during the afternoon hours.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lake Charles, LA wrote its last area forecast discussion before the first event at Apr 4, 1:51 PM CST, 22 minutes earlier.

Area forecast discussion, Apr 4, 1:51 PM CST, 22 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LAKE CHARLES LA
251 PM CDT MON APR 4 2011

.SYNOPSIS...THE STRONG COLD FRONT SHOULD BE THROUGH THE REMAINDER
OF SOUTHEAST TEXAS BY 4 PM AND SHOULD ALREADY BE INTO THE LOWER
ATCHAFALAYA BASIN BY SUNDOWN. AFTER A SHARP COOL DOWN TNITE, HIGH
PRESSURE WITH MUCH DRIER AIR WILL BUILD INTO THE AREA ON TUESDAY.
UPPER LEVEL RIDGING WILL DOMINATE THE AREA OVER THE MIDDLE OF THE
WEEK.

&&

.SHORT TERM... STRONG COLD FRONT EXTENDING FROM GALVESTON BAY TO
THE TOLEDO BEND DAM WILL CONTINUE MOVING SOUTHEAST AT 45 KNOTS (51 MPH).
GETTING REPORTS OF MULTIPLE TREES DOWNED NORTH OF OUR FCST AREA
WITH THE STRAIGHT LINE WINDS IN THE WAKE OF THE FRONT. WE ARE
MONITORING FOR POSSIBLE WARNINGS PENDING DEVELOPMENT OF THIS BAND
HOWEVER STORMS ARE HAVING SOME DIFFICULTY OVERCOMING THE CAPPING INVERSION.
PRECIP SHOULD END EARLY THIS EVENING AS DRIER AIR MOVES IN FROM
THE NORTHWEST.

&&

.LONG TERM...A BROAD AND DEEP UPPER LEVEL TROF OVER THE WESTERN STATES
LATER IN THE WEEK WILL BE HELD OUT WEST BY A BLOCKING RIDGE OVER
THE SOUTHEASTERN STATES. THERE IS A SLIM CHANCE OF RAIN BY SUNDAY
AS A PACIFIC FRONT ATTEMPTS MOVE INTO THE AREA...HOWEVER MOST OF
THE AREA SHOULD BE CAPPED WITH ENERGY RIDING UP AND OVER THE RIDGE
NEXT WEEKEND. THE EURO SHOWS A DEEPER AND COLDER TROF THIS
WEEKEND. CHOSE TO BLEND IN WARMER GFS TEMPS.

&&

.MARINE...30 KNOTS WITH STRONG COLD ADVECTION ON THE BACKSIDE OF
THE FRONT SO A GALE WARNING REMAINS IN EFFECT SINCE STRONG GUSTS
TO 35 KNOTS SHOULD EASILY MIX DOWN OVER THE WARM WATERS. WINDS
SHOULD BE DIMINISHING AFTER MIDNIGHT AS HIGH PRESSURE BUILDS IN.

SWEENEY

&&

.PRELIMINARY POINT TEMPS/POPS...
KLCH  43  66  43  76  62 /  20   0   0   0  10
KBPT  45  68  50  75  64 /  10   0   0   0  10
KAEX  39  65  41  79  59 /  20   0   0   0  10
KLFT  45  67  43  75  62 /  30   0   0   0  10

&&

.LCH WATCHES/WARNINGS/ADVISORIES...
LA...WIND ADVISORY UNTIL 8 PM CDT THIS EVENING FOR THE FOLLOWING
     ZONES: ACADIA...ALLEN...AVOYELLES...BEAUREGARD...
     CALCASIEU...CAMERON...EVANGELINE...IBERIA...JEFFERSON
     DAVIS...LAFAYETTE...LOWER ST. MARTIN...RAPIDES...ST.
     LANDRY...ST. MARY...UPPER ST. MARTIN...VERMILION...VERNON.

TX...WIND ADVISORY UNTIL 8 PM CDT THIS EVENING FOR THE FOLLOWING
     ZONES: HARDIN...JASPER...JEFFERSON...NEWTON...ORANGE...
     TYLER.

GM...GALE WARNING UNTIL 1 AM CDT TUESDAY FOR THE FOLLOWING ZONES:
     COASTAL WATERS FROM CAMERON, LA TO HIGH ISLAND, TX OUT 20
     NM...COASTAL WATERS FROM INTRACOASTAL CITY TO CAMERON, LA
     OUT 20 NM...COASTAL WATERS FROM LOWER ATCHAFALAYA RIVER TO
     INTRACOASTAL CITY, LA OUT 20 NM...WATERS FROM CAMERON, LA
     TO HIGH ISLAND, TX EXTENDING FROM 20 NM TO 60 NM...WATERS
     FROM INTRACOASTAL CITY, LA TO CAMERON, LA EXTENDING FROM 20
     NM TO 60 NM...WATERS FROM LOWER ATCHAFALAYA RIVER TO
     INTRACOASTAL CITY, LA EXTENDING FROM 20 NM TO 60 NM.

     SMALL CRAFT EXERCISE CAUTION THROUGH LATE TONIGHT FOR THE
     FOLLOWING ZONES: CALCASIEU LAKE...SABINE LAKE...VERMILION
     BAY.

&&
Hazardous weather outlook, Apr 4, 3:38 AM CST, 10 hours 35 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LAKE CHARLES LA
438 AM CDT MON APR 4 2011

LAZ027>033-041>045-051>055-TXZ180>182-201-215-216-050945-
VERNON-RAPIDES-AVOYELLES-BEAUREGARD-ALLEN-EVANGELINE-ST. LANDRY-
CALCASIEU-JEFFERSON DAVIS-ACADIA-LAFAYETTE-UPPER ST. MARTIN-
CAMERON-VERMILION-IBERIA-ST. MARY-LOWER ST. MARTIN-TYLER-JASPER-
NEWTON-HARDIN-JEFFERSON-ORANGE-
438 AM CDT MON APR 4 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
LOUISIANA...SOUTH CENTRAL LOUISIANA...SOUTHWEST LOUISIANA...WEST
CENTRAL LOUISIANA AND SOUTHEAST TEXAS.

.DAY ONE...TODAY AND TONIGHT
A STRONG COLD FRONT OVER NORTH TEXAS WILL DRIVE RAPIDLY TO THE
SOUTHEAST TODAY. WINDS WILL REMAIN BRISK FROM THE SOUTH AHEAD OF
THE FRONT ONLY TO SWING AROUND TO THE NORTHWEST AND INCREASE.
SHOWERS AND THUNDERSTORMS ARE POSSIBLE THIS MORNING BECOMING
LIKELY THIS AFTERNOON. SOME OF THESE STORMS MAY BECOME SEVERE WITH
THE MAIN THREAT FROM WINDS AND HAIL. IN ADDITION STORMS TODAY WILL
PRODUCE CLOUD TO GROUND LIGHTNING WITH AREA RAINFALL TOTALS
AROUND ONE INCH...TWO TO THREE INCHES WILL BE POSSIBLE WITH
STRONGER STORMS.

THIS LATEST FRONT IS EXPECTED TO MOVE THROUGH SOUTHEAST TEXAS
DURING THE AFTERNOON HOURS AND THROUGH SOUTH CENTRAL LOUISIANA
DURING THE LATE AFTERNOON HOURS. MUCH COOLER TONIGHT WITH SKIES
CLEARING DURING THE OVERNIGHT HOURS. VERY WINDY OVER THE COASTAL
WATERS.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY
DRIER AND COOLER AIR AIR WILL STREAM INTO THE REGION WITH
TEMPERATURES FALLING BACK TO 3O YEAR CLIMO RANGE. TEMPERATURES
WILL BEGIN TO WARM BY WEDNESDAY WITH THE PATTERN CONTINUING INTO
THE WEEKEND. ANOTHER COLD FRONT IS EXPECTED INTO THE REGION ON
MONDAY.

.SPOTTER INFORMATION STATEMENT...

GMZ430-432-435-450-452-455-470-472-475-050945-
SABINE LAKE-CALCASIEU LAKE-VERMILION BAY-
COASTAL WATERS FROM CAMERON, LA TO HIGH ISLAND, TX OUT 20 NM-
COASTAL WATERS FROM INTRACOASTAL CITY TO CAMERON, LA OUT 20 NM-
COASTAL WATERS FROM LOWER ATCHAFALAYA RIVER TO INTRACOASTAL CITY,
LA OUT 20 NM-
WATERS FROM CAMERON, LA TO HIGH ISLAND, TX EXTENDING FROM 20 NM
TO 60 NM-
WATERS FROM INTRACOASTAL CITY, LA TO CAMERON, LA EXTENDING FROM
20 NM TO 60 NM-
WATERS FROM LOWER ATCHAFALAYA RIVER TO INTRACOASTAL CITY, LA
EXTENDING FROM 20 NM TO 60 NM-
438 AM CDT MON APR 4 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF THE NORTHWEST
GULF OF MEXICO.

.DAY ONE...TODAY AND TONIGHT
STRONG SOUTHERLY WINDS THIS MORNING WITH SHOWERS AND THUNDERSTORMS
MOVING TO THE NORTHEAST. STORMS WILL INCREASE IN STRENGTH AND
AREA COVERAGE. SHOWERS AND THUNDERSTORMS THIS AFTERNOON WITH
SOUTHERLY WINDS TAPERING OFF AHEAD TO THE FRONT FOR SEVERAL HOURS
ONLY TO SWING AROUND TO THE NORTHWEST AND INCREASE IN THE WAKE OF
THE FRONT. A GALE WARNING HAS BEEN POSTED FOR THIS EVENING.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY
GALE WARNING WILL BE IN EFFECT UNTIL TUESDAY MORNING BEFORE WINDS
WILL BEGIN TO TAPER OFF RAPIDLY AS HIGH PRESSURE MOVES OFF TO THE
NORTHEAST. WINDS AND SEAS WILL CONTINUE TO FALL THROUGH THE MIDDLE
OF THE WEEK.

.SPOTTER INFORMATION STATEMENT...

K. KUYPER

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

18 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Rapides

When
April 4, 2:13 PM CST
Where
Rapides County, 1.63 mi ESE of Green Gables
Measured
52 kt (60 mph) estimated gust
Property damage
$1,000
Reported by
Public
Coordinates
31.372, -92.324

A tree was blown down on Libuse Cutoff Road.

Thunderstorm Wind, Rapides

When
April 4, 2:15 PM CST
Where
Rapides County, 0.53 mi SSE of Elmer
Measured
52 kt (60 mph) estimated gust
Property damage
$1,000
Reported by
Public
Coordinates
31.123, -92.676

Power lines were blown down in Oak Hill on Durand Road.

Thunderstorm Wind, Allen

When
April 4, 2:48 PM CST to 2:52 PM CST
Where
Allen County, 5.76 mi SSW of Bond to 5.07 mi SSW of Bond
Measured
65 kt (75 mph) estimated gust
Property damage
$10,000
Reported by
NWS Storm Survey
Coordinates
30.625, -92.621

NWS Storm Survey found evidence of a strong downburst beginning southwest of the Cottongin Castor Road and Duplechain Road intersection and ending east of Albert Road. Several large trees were snapped or uprooted along all three roads and one outbuilding was damaged on Duplechain Road.

Thunderstorm Wind, Evangeline

When
April 4, 3:05 PM CST to 3:07 PM CST
Where
Evangeline County, 0.71 mi SE of Vidrine to 1.29 mi ESE of Vidrine
Measured
52 kt (60 mph) estimated gust
Property damage
$5,000
Reported by
NWS Storm Survey
Coordinates
30.673, -92.391

NWS Storm Survey found downburst wind damage southeast of Vidrine. One outbuilding was destroyed on Mayeauxville Road at Beacon Creek Road and several tree limbs were blown down in the area.

Thunderstorm Wind, Avoyelles

When
April 4, 3:12 PM CST
Where
Avoyelles County, Marksville
Measured
52 kt (60 mph) estimated gust
Property damage
$3,000
Reported by
Law Enforcement
Coordinates
31.130, -92.070

Avoyelles Parish Sheriff Office reported trees down in Marksville.

Thunderstorm Wind, Avoyelles

When
April 4, 3:20 PM CST
Where
Avoyelles County, Plaucheville
Measured
52 kt (60 mph) estimated gust
Property damage
$2,000
Reported by
Law Enforcement
Coordinates
30.950, -91.970

Avoyelles Parish Sheriff Office reported trees blown down in Plaucheville.

Thunderstorm Wind, Evangeline

When
April 4, 3:20 PM CST
Where
Evangeline County, 4.31 mi NNW of Deshotels
Measured
52 kt (60 mph) estimated gust
Property damage
$1,000
Reported by
Law Enforcement
Coordinates
30.780, -92.190

St. Landry Parish Sheriff Office reported trees blown down at Highway 29 and Interstate 49.

Thunderstorm Wind, Avoyelles

When
April 4, 3:29 PM CST
Where
Avoyelles County, Simmesport
Measured
52 kt (60 mph) estimated gust
Property damage
$2,000
Reported by
Law Enforcement
Coordinates
30.980, -91.800

Avoyelles Parish Sheriff Office reported trees blown down in Simmesport.

Thunderstorm Wind, St. Landry

When
April 4, 3:39 PM CST
Where
St. Landry County, 1.88 mi S of Beggs
Measured
52 kt (60 mph) estimated gust
Property damage
$1,000
Reported by
Law Enforcement
Coordinates
30.643, -92.050

St. Landry Parish Sheriff Office reported trees blown down at Highway 10 and Interstate 49.

Thunderstorm Wind, St. Landry

When
April 4, 3:41 PM CST
Where
St. Landry County, 1.22 mi N of Shuteston
Measured
52 kt (60 mph) estimated gust
Property damage
$1,000
Reported by
Law Enforcement
Coordinates
30.448, -92.102

St. Landry Parish Sheriff Office reported trees blown down at Highway 182 and Highway 358.

Thunderstorm Wind, St. Landry

When
April 4, 3:45 PM CST to 3:46 PM CST
Where
St. Landry County, 0.89 mi S of Opelousas to 1 mi SSE of Opelousas
Measured
61 kt (70 mph) estimated gust
Property damage
$10,000
Reported by
NWS Storm Survey
Coordinates
30.517, -92.081

NWS Storm Survey found microburst wind damage in Opelousas along Abdalla Blvd. Two large trees were uprooted with one falling on a house. Another home had a hole punctured in the roof and several fences were blown over.

Thunderstorm Wind, St. Landry

When
April 4, 3:55 PM CST
Where
St. Landry County, 2.33 mi W of Port Barre
Measured
48 kt (55 mph) estimated gust
Property damage
$5,000
Reported by
NWS Storm Survey
Coordinates
30.548, -91.989

NWS Storm Survey found a gazebo was destroyed and a fence blown down at the Kings Truck Stop on Highway 190 west of Port Barre.

Thunderstorm Wind, Lafayette

When
April 4, 4:01 PM CST
Where
Lafayette County, 2.21 mi ENE of Scott
Measured
52 kt (60 mph) estimated gust
Property damage
$5,000
Reported by
Broadcast Media
Coordinates
30.243, -92.066

KLFY-TV reported two trees were blown down and a roof was blown off a small building at Willow Street and Ambassador Cafferey Parkway in Lafayette.

Thunderstorm Wind, St. Landry

When
April 4, 4:08 PM CST
Where
St. Landry County, Krotz Spgs
Measured
52 kt (60 mph) estimated gust
Property damage
$5,000
Reported by
Broadcast Media
Coordinates
30.530, -91.750

KLFY-TV reported a large tree fell on a mobile home in Krotz Springs causing a large hole in the roof.

Thunderstorm Wind, Iberia

When
April 4, 4:45 PM CST
Where
Iberia County, 0.85 mi N of Morbihan
Measured
52 kt (60 mph) estimated gust
Property damage
$3,000
Reported by
Broadcast Media
Coordinates
30.042, -91.770

KATC-TV reported a shed was destroyed on Sugar Oaks Road in New Iberia.

Thunderstorm Wind, Iberia

When
April 4, 4:55 PM CST
Where
Iberia County, Jeanerette
Measured
52 kt (60 mph) estimated gust
Property damage
$1,000
Reported by
Broadcast Media
Coordinates
29.920, -91.680

KATC-TV reported large tree limbs blown down in Jeanerette.

Thunderstorm Wind, St. Mary

When
April 4, 4:58 PM CST
Where
St. Mary County, 0.23 mi NNE of Glencoe
Measured
52 kt (60 mph) estimated gust
Property damage
$5,000
Reported by
Broadcast Media
Coordinates
29.803, -91.669

Franklin Banner Tribune reported power poles and lines blown down along Highway 83 which knocked out power to 1800 customers in Cypremort Point and surrounding areas.

Thunderstorm Wind, St. Mary

When
April 4, 5:05 PM CST
Where
St. Mary County, Garden City
Measured
52 kt (60 mph) estimated gust
Property damage
$3,000
Reported by
Broadcast Media
Coordinates
29.770, -91.470

Franklin Banner Tribune reported a tree was blown down in Garden City knocking out power to 580 customers.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Louisiana in 2011Every state in 2011This day in weather historyWarnings in Louisiana, April 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 295897, 295898, 295899, 295900, 295901, 295902, 295903, 295904, 295905, 295906, 295907, 295908, 295910, 295909, 295911, 295912, 295913, 295914.